Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 195, NWS Dodge City, KS

June 5, 20084 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2008, 7:41 PM CDT for 4 counties in Kansas. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 7:41 PM CDT (00:41 UTC)
Expired
Jun 5, 2008, 7:53 PM CDT
In force
12 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Finney County, KS, Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:45 PM CDTHAIL 12 E Dighton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -237 square meters per square second.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5151 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060041
SVRDDC
KSC055-101-135-195-060130-
/O.NEW.KDDC.SV.W.0195.080606T0041Z-080606T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
741 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
  LANE COUNTY IN WEST CENTRAL KANSAS.
  NESS COUNTY IN WEST CENTRAL KANSAS.
  SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 830 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DIGHTON...MOVING NORTHEAST AT 56 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIGHTON...
  ALAMOTA...
  BEELER...
  UTICA...
  ARNOLD...
  RANSOM...
  RURAL RESIDENCES OF LANE...NESS...NORTHEASTERN FINNEY AND
  SOUTHWESTERN TREGO COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED.

LAT...LON 3817 10058 3854 10058 3871 10025 3870 10017
      3875 10016 3887 9992 3837 9971
TIME...MOT...LOC 0041Z 242DEG 49KT 3847 10041

$$

18
2 follow-up statements
000 
WWUS53 KDDC 060048
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT THU JUN 5 2008

KSC055-060057-
/O.CAN.KDDC.SV.W.0195.000000T0000Z-080606T0130Z/
FINNEY KS-
747 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY COUNTY IS
CANCELLED...

LAT...LON 3854 10058 3871 10026 3870 10017 3875 10016
      3887 9992 3837 9971 3828 10013 3827 10058
TIME...MOT...LOC 0047Z 242DEG 49KT 3851 10032

$$

KSC101-135-195-060130-
/O.CON.KDDC.SV.W.0195.000000T0000Z-080606T0130Z/
TREGO KS-LANE KS-NESS KS-
747 PM CDT THU JUN 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NESS...LANE AND SOUTHWESTERN TREGO COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES EAST OF DIGHTON...MOVING NORTHEAST AT 56 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALAMOTA...
  BEELER...
  UTICA...
  ARNOLD...
  RANSOM...
  RURAL RESIDENCES OF LANE...NESS AND SOUTHWESTERN TREGO COUNTIES.

AT 7:36 PM THE PUBLIC REPORTED QUARTER SIZE HAIL 4 MILES WEST 
SOUTHWEST OF DIGHTON. 

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3854 10058 3871 10026 3870 10017 3875 10016
      3887 9992 3837 9971 3828 10013 3827 10058
TIME...MOT...LOC 0047Z 242DEG 49KT 3851 10032

$$

18
000 
WWUS53 KDDC 060053
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU JUN 5 2008

KSC101-135-195-060103-
/O.CAN.KDDC.SV.W.0195.000000T0000Z-080606T0130Z/
TREGO KS-LANE KS-NESS KS-
753 PM CDT THU JUN 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NESS...LANE AND SOUTHWESTERN
TREGO COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER LANE...NESS AND SOUTHWESTERN TREGO
COUNTIES.

LAT...LON 3854 10058 3871 10026 3870 10017 3875 10016
      3887 9992 3837 9971 3828 10013 3827 10058
TIME...MOT...LOC 0053Z 242DEG 49KT 3855 10023

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:44 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 2:44 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 5 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES.

A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR
EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE.
A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES
UNTIL 7 PM CDT.  ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A
DETAILED LOOK AT THE FORECAST.  SO...FOR THE MOST PART...THE GRIDS
WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS.

THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG
WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT
SURFACE GUSTS.

AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE
SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A
FEW TORNADOES EARLY THIS EVENING.  THINK THE DRY LINE  WILL GET
PUSHED EAST OUT OF OUR AREA BY 01-02Z.  THE WRAP AROUND WILL BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL
SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND
SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z
FRIDAY MORNING.  FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND
SCATTER OUT RATHER QUICKLY.  THIS WILL ALLOW THE SURFACE TO WARM UP
INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S
RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN.

DAYS 3-7...

STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY
WEEK.

MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE
SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE
PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF
LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY
EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN
QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY
EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL
BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES
ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE
FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN
KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN
FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH
OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE.
ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS
SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL
KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY.

TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE
START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID
20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH
AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL
DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW
WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO
REBOUND BACK INTO THE 20C TO 30C RANGE.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN
WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH
SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR
THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW
FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT
DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT
THUNDERSTORM MENTION AT THE SITE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  64  94 /  30   0   0  10
GCK  53  87  59  95 /  20   0   0   0
EHA  53  88  59  95 /  20   0   0   0
LBL  56  88  62  96 /  20   0   0   0
HYS  55  85  64  92 /  40   0   0  10
P28  60  88  70  94 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-
044>046-063>066-076>081-085>090.

&&

FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT THU JUN 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY
THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE
FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO
DODGE CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 5, 6:42 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND DMG 1 E DODGE CITY          37.76N 100.00W
06/05/2008                   FORD               KS   NWS EMPLOYEE

            STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
            PARKING LOT.

&&

MSCOTT
Local storm report, Jun 5, 6:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     NON-TSTM WND DMG 3 E DODGE CITY          37.76N 99.96W
06/05/2008                   FORD               KS   NWS EMPLOYEE

            STRONG WINDS BLEW DOWN A 25FT TREE ON A CAR IN THE NWS
            PARKING LOT.

&&

MSCOTT
Local storm report, Jun 5, 6:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     NON-TSTM WND GST HUGOTON                 37.18N 101.35W
06/05/2008  M66.00 MPH       STEVENS            KS   AWOS

&&

GERARD
Special weather statement, Jun 5, 6:59 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT THU JUN 5 2008

KSZ043-063-060045-
FINNEY-SCOTT-
659 PM CDT THU JUN 5 2008

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY AND SCOTT COUNTIES...

AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FRIEND...MOVING NORTHEAST AT 47 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3864 10069 3806 10067 3794 10106 3840 10106
TIME...MOT...LOC 2359Z 225DEG 41KT 3825 10092

18
Local storm report, Jun 5, 7:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             8 N GARDEN CITY         38.09N 100.86W
06/05/2008  E1.00 INCH       FINNEY             KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Jun 5, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
716 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 N GARDEN CITY         38.11N 100.86W
06/05/2008  E1.50 INCH       FINNEY             KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:11 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.